Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Lake Charles, LA

October 18, 20125 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 18, 2012, 1:22 AM CDT for 5 parishes in Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 1:22 AM CDT (06:22 UTC)
Expired
Oct 18, 2012, 2:15 AM CDT
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS54 KLCH 180622
SVRLCH
LAC003-009-039-079-115-180715-
/O.NEW.KLCH.SV.W.0088.121018T0622Z-121018T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
122 AM CDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES BUNKIE...
  NORTHERN EVANGELINE PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES TURKEY CREEK...
  SOUTHERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES GLENMORA...
  NORTHEASTERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...OAKDALE...ELIZABETH...
  SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...

* UNTIL 215 AM CDT

* AT 122 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...OVER GLENMORA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKDALE BY 135 AM CDT...
  ALLEN PARISH AIRPORT BY 140 AM CDT...
  BEAVER BY 145 AM CDT...
  TURKEY CREEK BY 150 AM CDT...
  BOND AND BUNKIE BY 155 AM CDT...
  PINE PRAIRIE AND BAYOU CHICOT BY 200 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3093 9209 3055 9268 3103 9293 3113 9258
TIME...MOT...LOC 0622Z 321DEG 26KT 3098 9263

$$

21
1 follow-up statement
353 
WWUS54 KLCH 180658
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 AM CDT THU OCT 18 2012

LAC115-180708-
/O.CAN.KLCH.SV.W.0088.000000T0000Z-121018T0715Z/
VERNON LA-
158 AM CDT THU OCT 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON PARISH IS
CANCELLED...

LAT...LON 3082 9280 3100 9227 3093 9209 3055 9268
      3079 9280
TIME...MOT...LOC 0658Z 321DEG 26KT 3083 9239

$$

LAC003-009-039-079-180715-
/O.CON.KLCH.SV.W.0088.000000T0000Z-121018T0715Z/
RAPIDES LA-EVANGELINE LA-ALLEN LA-AVOYELLES LA-
158 AM CDT THU OCT 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHWESTERN AVOYELLES...NORTHEASTERN ALLEN...NORTHERN EVANGELINE
AND SOUTHEASTERN RAPIDES PARISHES...

AT 156 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TURKEY CREEK..MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF ST. LANDRY BY 205 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3082 9280 3100 9227 3093 9209 3055 9268
      3079 9280
TIME...MOT...LOC 0658Z 321DEG 26KT 3083 9239

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 10:24 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 17, 10:24 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1024 PM CDT WED OCT 17 2012

.DISCUSSION...
06Z TAF ISSUANCE.

&&

.AVIATION...
S WINDS SLOWLY DIMINISHING AHEAD OF THE APPROACHING COLD FRONT
OVER NW LA/E TX THIS EVENING. SCT SHRA/TSRA CONTINUING TO DEVELOP
ALONG THE FRONT AS IT CONTINUES TO THE SE AT 20-25 KTS. THUS...NOT
MUCH CHANGES TO ONGOING TERMINAL FORECASTS. THUS...KEPT TEMPO
GROUP FOR TSRA & MVFR VSBY/CEILINGS BETWEEN 06-09Z FOR
AEX...06-10Z FOR BPT...07-11Z FOR LCH...AND 08-12Z FOR LFT/ARA.
MVFR CEILINGS EXPECTED SEVERAL HOURS AFTER FROPA...AND EXPECTED
TO BECOME VFR BY 14-15Z THU. EXPECT FAIRLY BRISK NE WINDS 10-13KTS
AFTER 15Z AS WELL. WINDS EXPECTED TO SUBSIDE BY 00-01Z FRI.

DML

&&

.PREV DISCUSSION... /ISSUED 922 PM CDT WED OCT 17 2012/

UPDATE...THE COLD FRONT IS APPROACHING CROCKETT IN EAST TEXAS AND
IS MOVING SOUTHEAST AT 20 MPH. AT THIS RATE, JASPER SHOULD FEEL
THE EFFECTS OF THE FRONT JUST AFTER MIDNIGHT WITH A SHIFT ON
WINDS TO THE NORTHWEST AND MUCH DRIER HUMIDITIES. BEAUMONT WILL BE
NEXT UP AT 3 AM. ALEXANDRIA AND LAKE CHARLES AROUND 5 AM, AND
FINALLY LAFAYETTE ABOUT 8 AM.

TRIMMED BACK ON POPS A BIT SINCE SOME DRIER AIR HAD MOVED IN
AROUND 5K FEET PER THE EVENING LAKE CHARLES SOUNDING, NOT
SURPRISING DUE TO THE GOOD SOUTHWESTERLY FLOW IN THE LOW LEVELS.

A THIN BAND OF CONVECTION WILL ACCOMPANY THE FRONT AND IS BEING
TRACKED ON AREA RADARS. NOTHING CLOSE TO STRONG AT THIS TIME.
SEVERE ACTIVITY IS IN NORTHWESTERN MISSISSIPPI. MADE MINOR
ADJUSTMENTS UPWARD ON TEMPS DUE TO THE SLIGHTLY SLOWER MOVEMENT OF
THE FRONT.

SWEENEY

PREV DISCUSSION... /ISSUED 623 PM CDT WED OCT 17 2012/

DISCUSSION...
00Z TAF ISSUANCE.

AVIATION...
FAIRLY BRISK S WINDS CONTINUE OVER TERMINALS EARLY THIS
EVENING...WHICH IS EXPECTED TO DIMINISH SOMEWHAT AHEAD OF THE
APPROACHING COLD FRONT THIS EVENING AND OVERNIGHT. NOT MUCH
CHANGES TO ONGOING TERMINAL FORECASTS...SCT SHRA EXPECTED BY LATE
THIS EVENING...AND SHRA/TSRA ALONG THE FRONTAL PASSAGE BETWEEN
06-12Z ACROSS SE TX/C AND S LA. THUS...KEPT TEMPO GROUP FOR TSRA & MVFR
VSBY/CEILINGS BETWEEN 05-09 FOR AEX...06-10Z FOR BPT/LCH...AND
08-12Z FOR LFT/ARA. MVFR CEILINGS EXPECTED FOR 6-8 HOURS AFTER
FROPA...AND EXPECTED TO BECOME VFR BY 14-15Z THU. EXPECT FAIRLY
BRISK NE WINDS 10-13KTS AFTER 15Z AS WELL.

DML

PREV DISCUSSION... /ISSUED 349 PM CDT WED OCT 17 2012/

DISCUSSION...
MID-AFTERNOON SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER NERN
OK WITH A TRAILING COLD FRONT EXTENDING SWWD TO THE TX HILL
COUNTRY. MEANWHILE HIGH PRESSURE CONTINUES TO RIDGE SWWD FROM THE
ATLANTIC COAST. GRADIENT BETWEEN THE TWO PRODUCING MODERATE SRLY
WINDS ACROSS THE AREA THIS AFTERNOON...GENERALLY 10-15 KNOTS.
WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE CROSSING THE SRN
PLAINS. OF COURSE AFTER RAISING POPS WITH AN UPDATE A LITTLE
EARLIER THIS AFTERNOON...CONVECTIVE COVERAGE HAS STAYED STATIC AT
BEST SINCE.

NO MAJOR CHANGES TO THE INHERITED GRIDS/FORECASTS. SRN PLAINS
SHORTWAVE WILL CONTINUE DRIVING EWD...PUSHING THE COLD FRONT SEWD
INTO THE NWRN ZONES T0WARD MIDNIGHT BEFORE SLOWING ITS MOVEMENT
ACROSS THE REMAINDER OF THE FORECAST AREA INTO THURSDAY MORNING.
BEST LIFT/MOISTURE ACCOMPANYING THE FRONT WILL COME THIS EVENING
OVER MAINLY THE NERN ZONES. SPC HAS THIS AREA IN A SLIGHT RISK
ALTHOUGH BEST JET DYNAMICS WILL QUICKLY SWEEP OFF TO THE NE WITH
THE SHORTWAVE...WHILE FORECAST SOUNDINGS SHOW MINIMAL SVR
POTENTIAL AT BEST SO SVR THREAT LOOKS ISOLATED ATTM. INSTEAD OF
INSERTING SVR MENTION WILL RE-ISSUE THIS MORNINGS HAZARDOUS WX
OUTLOOK. SFC HIGH WILL BUILD OVER THE FORECAST AREA BEHIND THE
FRONT...WHILE A DRY NWRLY FLOW WILL DEVELOP ALOFT... RESULTING IN
DRYING CONDITIONS THROUGH TOMORROW MORNING.

REMAINDER OF THE FORECAST PERIOD LOOKS QUIET WITH DRY WEATHER ON
TAP. RIDGING OVER THE CENTER OF THE COUNTRY WILL MAINTAIN A DRY
NRLY FLOW OVER THE WRN GULF COAST REGION THROUGH THE WEEKEND. SFC
HIGH WILL BUILD EWD THROUGH THE PERIOD WITH RETURN FLOW SETTING
UP BY MONDAY...RESULTING IN A GRADUAL WARM UP WITH INCREASING
MOISTURE. RIDGE AXIS PROGGED TO REMAIN PARK JUST WEST ENOUGH TO
KEEP WEAK DISTURBANCES TO OUR WEST AND NORTH...THUS THE FIRST HALF
OF NEXT WEEK WILL REMAIN POP-FREE ATTM.

MARINE...
STRONGEST WINDS FOR THIS FORECAST PERIOD ARE OCCURRING ATTM AND
WILL CONTINUE INTO THE EVENING AS THE GRADIENT OVER THE REGION
WILL MAINTAIN SRLY 15 KNOT OR SO WINDS ESPECIALLY OVER THE
OFFSHORE ZONES. WINDS WILL TURN NRLY BEHIND THE FRONT TOMORROW
THAN LINGER INTO THE WEEKEND AS THE HIGH GRADUALLY PUSHES EWD.
MAINLY LIGHT SRLY FLOW EXPECTED FOR THE END OF THE PERIOD ON
MONDAY.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  68  80  56  82  55 /  30  10  10   0   0
KBPT  67  80  57  82  59 /  20  10  10   0   0
KAEX  59  79  49  79  50 /  60  10   0   0   0
KLFT  69  81  54  80  52 /  50  10  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 17, 3:52 PM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT WED OCT 17 2012

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-181100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
352 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT...ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BRIEFLY
REACH SEVERE LIMITS THIS EVENING...MAINLY ACROSS CENTRAL LOUISIANA.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

GMZ450-452-455-470-472-475-181100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
352 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE
A COLD FRONT MOVES INTO THE NORTHWESTERN GULF LATER TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FRONT WILL CROSS THE COASTAL WATERS THURSDAY MORNING INTO
EARLY AFTERNOON...WITH OFFSHORE WINDS EXPECTED BEHIND IT. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

In the hours before

Special weather statement, Oct 18, 12:17 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1217 AM CDT THU OCT 18 2012

LAZ027>031-TXZ260-180615-
NORTHERN NEWTON TX-RAPIDES LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
AVOYELLES LA-
1217 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...ALLEN...VERNON AND
AVOYELLES PARISHES UNTIL 115 AM CDT...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 16 MILES NORTH OF PINEVILLE TO 7
MILES SOUTH OF TOLEDO BEND DAM...MOVING SOUTHEAST AT 35 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  TIMBER TRAILS AND NEW LLANO BY 1225 AM...
  TIOGA AND BALL BY 1230 AM...
  SIEPER...PARADISE...OTIS AND KINGSVILLE BY 1235 AM...
  OTIS AND LIBUSE BY 1240 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.

LAT...LON 3150 9268 3146 9270 3140 9266 3148 9219
      3133 9207 3135 9203 3130 9199 3130 9191
      3128 9194 3130 9199 3125 9200 3066 9318
      3117 9376 3117 9358 3128 9353 3128 9345
      3134 9342 3137 9335 3135 9295 3152 9273

21

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:34 AM CDTTornado WarningLCHRapides, Vernon26 min
Oct 18, 12:48 AM CDTTornado WarningLCHRapides27 min
Oct 18, 12:58 AM CDTTornado WarningLCHRapides, Vernon32 min
Oct 18, 1:06 AM CDTTornado WarningLCHAvoyelles, Rapides24 min
Oct 18, 1:35 AM CDTSpecial Weather StatementLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline55 min
Oct 18, 1:49 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry56 min
Oct 18, 2:39 AM CDTSpecial Weather StatementLCHAllen, Evangeline, Saint Landry66 min
Oct 18, 2:50 AM CDTSpecial Weather StatementLCHCalcasieu55 min
Oct 18, 2:55 AM CDTSpecial Marine WarningLCH65 min
Oct 18, 3:26 AM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis, Lafayette64 min
Oct 18, 4:24 AM CDTSpecial Weather StatementLCHLafayette, Vermilion66 min
Oct 18, 5:25 AM CDTSpecial Weather StatementLCHIberia, Vermilion65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.